Utah, 2019Heavy Snow and Winter Weather in Utah, March 12 to 14, 2019
March 12 to 14, 2019 · NWS GJT · 3 events in 3 counties and zones
resulted in moderate to heavy snow over the mountains of eastern Utah.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The phasing of two systems...a strong low pressure system that lifted across the Four Corners region and a shortwave trough that dove southward through the Great Basin...resulted in moderate to heavy snow over the mountains of eastern Utah.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Mar 11, 10:35 PM MST, 2 hours 25 minutes earlier.
Area forecast discussion, Mar 11, 10:35 PM MST, 2 hours 25 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1135 PM MDT Mon Mar 11 2019
.SHORT TERM...(Tonight through Wednesday night)
Issued at 316 PM MDT Mon Mar 11 2019
A complex storm system is set to move through eastern Utah and
western Colorado over the course of the next two days. This
multifaceted storm will bring heavy snow to the mountains, rain to
valley locations, and eventually much colder air from the
northwest by Wednesday. Many winter weather headlines have been
issued this afternoon lasting through Thursday morning. Be sure to
check the latest WSWGJT product for snow totals and timing
specific to your location.
Low pressure currently sits off the northern coast of the Baja
this Monday afternoon. To the east of the low, strong south to
southwesterly flow continues aloft. Surface heating over southern
Utah and southwest Colorado has resulted in low end instability
values on the order of 100-300 j/kg, and the potential exists for
a few isolated instances of thunder with any showers that develop
late this afternoon and early evening along the US 160 corridor.
Overnight, a region of difluent flow aloft to the northeast of
the main low pressure system will approach the Four Corners
region. This will support the development of a broad region of
precipitation over southeast Utah, southwest Colorado, and areas
to the south. With strong southerly flow continuing in the lower
levels, temperatures will remain warm, with 700mb values in the 0
to +2C range. Snow levels will run high, with mostly rain falling
below 9000 feet tonight through Tuesday afternoon.
By midnight Wednesday morning, the main area of low pressure will
pass east of the Four Corners. At the same time, a shortwave
trough will dive southward through the Great Basin. An impressive
phasing of these two systems will occur over the central Rockies,
and explosive cyclogenesis is expected to occur over the eastern
high plains. As this happens, cold air will filter in from the
northwest over the western slope of the Rockies. This will lower
snow levels throughout the day. Northerly flow on the back side of
the Great Plains low-pressure system will continue to transport
moisture southward into western Colorado, and moderate snowfall is
expected to continue in the mountains through Wednesday and
Wednesday night before ending early on Thursday morning.
Forecast guidance in the short term is very consistent across all
major models, both high-res and global. Overall, the 12z forecast
package did increase precipitation totals across the board. This
upward trend was key in the decision point to issue Winter Storm
Warnings for much of the central mountains. While snow levels are
initially forecast to run around 9000 feet, cold air coming in
from the north will drop the snow to the valley floors along the
US 40 corridor by mid-morning Wednesday. We have opted not to
issue Winter Weather Advisories for this region for now - if
enough moisture and cold air continues to be seen in evening model
runs, advisories may be needed for this region.
One other aspect of this storm that should be noted is the
opportunity for convection on Tuesday afternoon. Both the NAM Nest
and 36-hour HRRR indicate a fair amount of instability present
from the San Juan mountains south to the New Mexico border. 500 to
almost 1000 j/kg of CAPE combined with 30-40 knots of speed shear
could result in some linear convective elements developing in the
early afternoon hours. While the majority of thunderstorm
development will remain south in New Mexico, it would not be out
of the question for some small hail (less than 1/2 inch) or gusty
winds to track from Cortez to Pagosa Springs before sunset on
Tuesday.
.LONG TERM...(Thursday through Monday)
Issued at 316 PM MDT Mon Mar 11 2019
Snow will continue to fall Thursday morning under a northerly flow
as the storm system departs to the east. Overall, snow rates are
expected to be light but some areas to watch for continued
accumulations are the eastern Uintas and northwest San Juans in the
Uncompahgre Gorge that are more favored orographically under
northerly flow. H7 temperatures will be in that favored dendritic
growth zone (-12C to -14C) which given the remnant moisture and
orographic lift could result in additional efficient snow making
through early Thursday afternoon. Something to keep an eye on as
current highlites go through Thursday morning. Most areas will see
drier conditions Thursday as a ridge of high pressure builds out
west and slides over the region by Friday. Models are showing a
weak shortwave dropping down the west coast and forming a closed low
over SoCal and Arizona by Friday evening, forming a bit of a brief
Rex Block. This low will open up as it passes south of the Four
Corners through Arizona and New Mexico on Saturday, potentially
generating some additional showers for the southern mountains and
valleys. Northerly flow from this Rex Block will try to suppress
this moisture from working northward so we shall see who wins that
battle. The GFS is generating some showers while the EC keeps
this shortwave further south, resulting in dry conditions. Expect
mostly dry and sunny conditions for most areas over the weekend as
high pressure dominates out west and looks to rebuild over the
region Sunday through early next week. Some weak shortwaves will
overtop the ridge and pass through the Northern Rockies, only
amounting to some passing high clouds from time to time.
Temperatures will start warming up Friday through early next week,
pushing near to slightly above normal values for some areas by
Sunday into next week.
&&
.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1135 PM MDT Mon Mar 11 2019
Low clouds and precipitation will be lifting north out of SW
Colorado through the early morning hours with many of the
southern TAFs expected to be below VFR in either rain or snow
depending on elevation. The I-70 corridor TAFs can expect these
conditions near sunrise and up north later in the day. KVEL looks
to be far enough west of the precipitation shield to keep VFR for
this forecast through ILS conditions may be met late. Scattered
afternoon precipitation may allow for some brief improvement
between the spottier showers. Conditions should deteriorate
through the evening and overnight hours early Wednesday as the
main part of this storm moves through.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Winter Weather Advisory from 6 PM Tuesday to 6 AM MDT Thursday
for COZ004-012.
Winter Storm Warning from 6 PM Tuesday to 6 AM MDT Thursday for
COZ003-009-010-013-017.
Winter Storm Warning until 6 AM MDT Thursday for COZ018.
Winter Storm Warning until midnight MDT Wednesday night for
COZ019.
UT...Winter Weather Advisory from 6 PM Tuesday to 6 AM MDT Thursday
for UTZ023-025.
Winter Storm Warning from 6 PM Tuesday to 6 AM MDT Thursday for
UTZ028.
&&
SHORT TERM...MAC
LONG TERM...MDA
AVIATION...TGJTHazardous weather outlook, Mar 11, 2:11 AM MST, 22 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
311 AM MDT Mon Mar 11 2019
COZ001>014-017>023-UTZ022>025-027>029-120915-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
311 AM MDT Mon Mar 11 2019
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
Moderate to heavy snowfall is expected across the San Juan
mountains. Scattered to numerous rain showers are expected over
lower elevations of southwest Colorado and southeast Utah. This
precipitation will move north and east today.
Tonight will bring a slight downturn in precipitation before
increasing again toward sunrise.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
On Tuesday the moderate to heavy snowfall will continue over the
San Juan Mountains with rain remaining likely in the southern
valleys. Scattered rain and snow showers will occur elsewhere.
Wednesday and Thursday...Colder with a good chance for rain and
snow across all of eastern Utah and western Colorado.
Friday through Sunday...Slight chance of snow showers across the
mountains, otherwise dry.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Heavy Snow, La Sal & Abajo Mountains
- When
- March 12, 1:00 AM MST to March 13, 11:00 PM MST
- Where
- La Sal & Abajo Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 38.304, -109.687 (the zone’s center; the record gives no point)
Generally 15 to 30 inches of snow fell across the area with locally higher amounts up to 37 inches.
Winter Weather, Eastern Uinta Mountains
- When
- March 12, 5:00 PM MST to March 13, 11:00 PM MST
- Where
- Eastern Uinta Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 40.506, -109.513 (the zone’s center; the record gives no point)
Generally 4 to 10 inches of snow fell across the area.
Winter Weather, Tavaputs Plateau
- When
- March 12, 10:00 PM MST to March 14, 12:00 AM MST
- Where
- Tavaputs Plateau forecast zone
- Reported by
- RAWS
- Coordinates
- 39.554, -109.544 (the zone’s center; the record gives no point)
An estimated 10.8 inches of snow fell at the East Willow Creek SNOTEL site. Winds gusted to almost 50 MPH.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Iowa, March 12 to 31, 20191 death · 2 injured · $50 million · 12 events
- Tornado and Hail in Texas, March 12, 2019$532,000 · EF1 · 28 events
- Tornadoes and Damaging Winds in Texas, March 12, 20191 injured · $600,000 · EF1 · 9 events
- Tornado and Hail in New Mexico, March 12, 2019$24,000 · EF2 · 7 events
- Tornadoes and Hail in Texas, March 12 to 13, 2019$100,000 · EF1 · 15 events
- High Wind and Strong Wind in California, March 12 to 13, 2019$120,000 · 71 kt wind · 14 events
- High Wind in Texas, March 12 to 14, 201990 kt wind · 21 events
- High Wind in Kansas, March 12 to 13, 201965 kt wind · 18 events
- Flash Flooding and Flooding in Missouri, March 12 to 13, 201913 events
- Flooding in Iowa, March 12 to 26, 20198 events
- High Wind in New Mexico, March 12 to 13, 201966 kt wind · 8 events
- Flooding in Minnesota, March 12 to 17, 2019$2,000 · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 801849, 801850, 801851.